Indiana, 2021

Flash Flood and Flood in Indiana, July 16 to 17, 2021

July 16 to 17, 2021 · NWS IWX · 2 events in 2 counties and zones

An axis of heavy rain set up along and south of US 24, with flash flooding reported in Fort Wayne along SR-1 and I 469. Isolated amounts of 3-6 of rain were reported, with reports of 1-3 more widespread.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An axis of heavy rain set up along and south of US 24, with flash flooding reported in Fort Wayne along SR-1 and I 469. Isolated amounts of 3-6 of rain were reported, with reports of 1-3 more widespread. Several rivers went into action stage during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 16, 6:08 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 16, 6:08 PM EST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
708 PM EDT Fri Jul 16 2021

.SYNOPSIS...
Issued at 321 PM EDT Fri Jul 16 2021

Showers and embedded thunderstorms are expected through tonight,
with the heaviest showers and thunderstorms tonight across northeast
Indiana and northwest Ohio along and south of US Route 24. Some
locally heavy rainfall is possible for these locations. Isolated
showers and thunderstorms are possible on Saturday, with mainly dry
conditions building in for Saturday night and Sunday. Seasonable
high temperatures are expected through the weekend.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 321 PM EDT Fri Jul 16 2021

Showers and embedded thunderstorms, with some locally heavy
rainfall, will continue to be the primary forecast concern for
tonight. Broad upper level support downstream of a pair of upper
level disturbances across MO and the Corn Belt has allowed for
continuation of widespread rain showers across the area. This has
limited extent of destabilization this afternoon given poor mid
level lapse rates of between 5-6 deg C/km. A few corridors of
heavier rainfall potential appear to be shaping up in the very
near term. One area is ongoing across west central Illinois in
vicinity of the stalled sfc front. This boundary extends
northeastward into northwest Indiana but low level convergence
appears to be somewhat weaker across eastern portions of this
boundary into NW Indiana. A second possible area of heavier
showers and thunderstorms may evolve from south central Illinois
into northeast Indiana along a sharpening low level pre-frontal
confluent zone. Extensive clouds and precip have limited
instability, but may need to watch this corridor extending up into
northeast Indiana/northwest Ohio south of US Route 24 for some
modest destabilization in a brief window late afternoon/early
evening. This corridor should mark a strong instability gradient,
with greater instability remaining just south and east of the
forecast area. Some modest increase in low/mid level flow is
expected through early evening ahead of an MCV approaching
southern Illinois, with best resultant shear profiles (effective
shear around 30-35 knots) from far eastern Indiana into northwest
Ohio. Parameter space still appears quite marginal for any
strong/severe threat across far southeast locations and still feel
greater isolated severe threat will remain across southern
Illinois into central Ohio.

Aforementioned low level confluent zone in advance of southern IL
MCV and abundant lingering deep layer moisture will pose a threat of
heavy rainfall, particularly along/south of US Route 24 across NE
Indiana/NW Ohio. Will continue to hold off on hydro headlines at
this time given trend of stronger afternoon convective elements
preceding better MCV forcing this evening remaining south of the
area. There is also some lingering uncertainty with exactly where
this heavier band of rain sets up this evening and whether heavier
amounts remain across east central Indiana and west central Ohio.
Some low confidence still exists with timing reduction in rain
chances from west to east this evening as actual sfc boundary may
still be active with scattered showers/embedded storms through
late evening/early overnight.

On Saturday, departing MCV across the Ohio Valley will be replaced
by larger scale upper trough dropping E-SE out of the Corn Belt.
Moisture profiles will be more limited on Saturday but better
diurnal heating should yield some surface based CAPE on the order of
1000-1500 J/kg. Will maintain some 20-30 PoPs with peak heating on
Saturday. Weak wind profiles on Saturday with light mid level
westerlies atop weak low level easterlies could yield a low chance
for any slow moving isolated storm to produce some heavy downpours.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 321 PM EDT Fri Jul 16 2021

A period of quieter weather is expected Sunday and Monday as the
upper level trough slowly drops southward across the Ohio Valley. By
Sunday, easterly low level flow on southern periphery of Great
Lakes/Upper Midwest anticyclone should advect enough dry low level
air westward to limit isolated diurnal chances of rain showers.
Have maintained some 20 PoPs across far western/southern portions
of the forecast area where enough low level moisture may persist,
and in closer proximity to departing upper level trough.

Upper level ridging across central CONUS/south central Canada will
dominate much of next week, with just a low chance of some showers
or storms across the northeast on Tuesday with a backdoor cold front
feature. By Thursday/Friday, medium range guidance indicates a more
substantial upper level wave rotating through eastern Canadian
negative height anomaly that would drive a more substantial cold
front southward across southern/eastern Great Lakes. Have
generally accepted guidance consensus PoPs for late in the period
to account for this greater forcing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jul 16 2021

KIWX radar indicating back edge of precip shield has shifted just
east of KSBN as frontal wave lifts slowly northward through the
area. Additional showers still expected ahead of this wave for
KFWA but recent trends have shown an absence of lightning even
within embedded convective elements so will not have mention of
thunder. Forecast soundings indicated boundary and low levels
remaining saturated through the night and should lead to mostly
IFR ceilings at both sites with some concerns for visibility
restrictions as fog develops after midnight. Expect gradual
improvement on Saturday as frontal boundary shifts east of the
area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 16, 2:44 PM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 PM EDT Fri Jul 16 2021

INZ003>009-012>017-020-022>024-MIZ077>081-OHZ001-002-171945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-
Wabash-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-
344 PM EDT Fri Jul 16 2021 /244 PM CDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Isolated thunderstorms are expected through the early overnight. Some
localized heavy downpours are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance for thunderstorms on Saturday but no severe
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-025>027-032>034-OHZ004-005-015-016-024-025-171945-
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Rain showers with embedded thunderstorms are expected through
tonight. Some locally heavy rainfall is possible that could lead to
ponding of water on roadways and some flooding of urban and low lying
areas. The greatest threat of heavy rainfall and localized flooding
is along and south of US Route 24 across northeast Indiana and
northwest Ohio.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms on Saturday but no severe
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-171945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

An isolated thunderstorm is possible this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 16, 10:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1147 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       MONROEVILLE             40.97N 84.87W
07/16/2021  M3.91 INCH       ALLEN              IN   TRAINED SPOTTER

            TOTAL SINCE 6:30 PM EDT.

&&

MCD
Local storm report, Jul 16, 10:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1153 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HEAVY RAIN       3 W WETSEL              40.94N 84.50W
07/16/2021  M2.74 INCH       VAN WERT           OH   MESONET

            MESONET STATION 6364D 3 W WETSEL.

1132 PM     HEAVY RAIN       2 NW OAKWOOD            41.11N 84.40W
07/16/2021  M1.98 INCH       PAULDING           OH   MESONET

            MESONET STATION DW7605 OAKWOOD.

1139 PM     HEAVY RAIN       OTTAWA                  41.02N 84.05W
07/16/2021  M1.80 INCH       PUTNAM             OH   MESONET

            MESONET STATION OTTWP OTTAWA.

1138 PM     HEAVY RAIN       5 SSW FRONTIER          41.71N 84.65W
07/16/2021  M1.76 INCH       HILLSDALE          MI   MESONET

            MESONET STATION FW8073 CAMDEN.

1138 PM     HEAVY RAIN       2 WSW MAHON             40.93N 85.41W
07/16/2021  M1.64 INCH       HUNTINGTON         IN   MESONET

            MESONET STATION DW3241 HUNTINGTON 2NE.

1100 PM     HEAVY RAIN       2 SSE MENDON            41.98N 85.43W
07/16/2021  M1.59 INCH       ST. JOSEPH         MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MUNM4 2.0 SE MENDON.

1137 PM     HEAVY RAIN       2 ENE NINE MILE         40.98N 85.18W
07/16/2021  M1.53 INCH       ALLEN              IN   ASOS

            ASOS STATION KFWA FORT WAYNE INTERNATIONAL
            AP.

1138 PM     HEAVY RAIN       1 NE TEDROW             41.62N 84.19W
07/16/2021  M1.08 INCH       FULTON             OH   MESONET

            MESONET STATION CW9767 TEDROW.

1141 PM     HEAVY RAIN       2 WNW WESTMINSTER       40.70N 84.02W
07/16/2021  M1.08 INCH       ALLEN              OH   ASOS

            ASOS STATION KAOH LIMA.

1139 PM     HEAVY RAIN       3 E CAVETT              40.95N 84.51W
07/16/2021  M1.00 INCH       VAN WERT           OH   MESONET

            MESONET STATION AT247 SCOTT.

&&
Local storm report, Jul 16, 11:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1200 AM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       3 W HESSEN CASSEL       40.98N 85.14W
07/16/2021  M1.81 INCH       ALLEN              IN   TRAINED SPOTTER

&&

MCD

The radar

The Northern Indiana radar (KIWX), 85 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Adams

When
July 16, 11:00 PM EST to July 17, 3:00 AM EST
Where
Adams County, 1.57 mi W of Decatur to 1.64 mi NNE of Rivare
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.830, -84.960

The Indiana State Police reports high water over the road at W 600 N around N 100 W.

Flash Flood, Allen

When
July 16, 11:00 PM EST to July 17, 2:30 AM EST
Where
Allen County, 1.76 mi NE of Monroeville to 1.65 mi NNE of (Fwa)baer Fld Ft Way
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.990, -84.849

Emergency management and law enforcement officials reported high, flowing water over several roads along the south side of Fort Wayne east into Monroeville as anywhere from five to almost seven inches of rain fell. State Route 1 from Interstate 469 south to Hamilton Road was closed due to water covering the road. Trier ditch overflowed over Tillman Road between Hessen Cassel and Adams Center Roads. Several cars were stranded in parking lots with one in a ditch in Monroeville due to the high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974388, 974435.